Michigan, 2023

Damaging Winds in Michigan, June 25, 2023

June 25, 2023 · NWS DTX · 26 events in 11 counties and zones

A line of severe thunderstorms tracked across Lower Michigan during the afternoon and evening of June 25, 2023, producing areas of wind damage. The greatest cluster of wind damage occurred across the Detroit Metro area and into St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A line of severe thunderstorms tracked across Lower Michigan during the afternoon and evening of June 25, 2023, producing areas of wind damage. The greatest cluster of wind damage occurred across the Detroit Metro area and into St. Clair county. Storm damage was consistent with 50 to 65 mph straight-line wind gusts for most areas. Parts of Romulus, Dearborn, and Hazel Park were reported to have localized stronger downburst wind gusts. Close to 80,000 customers lost power across the state as a result of the damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 25, 2:07 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 25, 2:07 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
307 PM EDT Sun Jun 25 2023

.DISCUSSION...

Scattered convection has developed to our west this afternoon ahead
of a strong mid-level shortwave dropping in from the Midwest. These
storms have been able to take advantage of moderate mid-level lapse
rates and high near-surface dew points producing a corridor of high
MLCAPE to our west. Instability over the local area is ramping up as
higher moisture advects in from the south and some cloud clearing
aids in diabatic heating. This should be sufficient to sustain a
severe threat through the evening hours as the storms continue to
congeal into more of a linear mode. No significant changes to
forecast rationale from this morning's update. Severe wind gusts to
60-70 mph will be the primary threat with large hail to golf ball
size and a few weak tornadoes also possible. Heavy rainfall and
frequent lightning will accompany the storms as well. The main threat
window will be from 5pm to 10pm before storms move off to the east.

The core of the 500mb low tracks directly over the region on Monday,
stalling out as the synoptic pattern over the CONUS begins to slowly
amplify. This will keep abundant cloud cover over the region and
hold high temps in the lower to mid 70s. The slow approach of the
vort max and deep cyclonic flow will maintain lift through the day,
producing a flare-up of numerous showers as daytime heating provides
a boost. Model soundings advertise a deep moist profile across the
region and PWATs hovering in the 1.25 to 1.50 range, which along
with relatively slow storm motion of around 25 mph may bring some
localized heavier rainfall totals. There will be a chance for
thunderstorms, but nearly moist adiabatic lapse rates will be a
limiting factor for updraft intensity and severe weather is not
likely tomorrow.

Tuesday will be another showery, relatively cool day as the upper
low continues to slowly pivot across the region. Similar moisture
profiles and lapse rates will exist, so expect another day with
scattered to numerous showers, a few thunderstorms, and potential
for a heavy downpour at times. By the evening the 500mb closed low
will open up to the broader scale troughing and begin to depart to
the east with rain chances diminishing Tuesday night as upper
geopotential heights begin to rebound.

Surface high pressure builds into the area on Wednesday, promoting
dry conditions and gradual clearing of any lingering cloud cover. A
thermal trough may still be holding in the vicinity with 850mb temps
around 10C to start the day, but highs should be able to reach the
mid to upper 70s for most areas after a cooler start in the 50s.
Higher forecast uncertainty arrives by Thursday into the late week
as a strong ridge develops over the southern Mississippi Valley and
directs a series of convectively enhanced shortwaves across the
Midwest. With shortwave ridging residing somewhere near the Great
Lakes, it's hard to say how far east these systems will progress
before falling apart. Best chances for additional showers/storms in
the extended forecast look to occur Saturday into Sunday as a more
substantial upper trough swings across the region.

&&

.MARINE...

A strong low pressure system and attendant cold front and occluded
fronts will approach the local waters from the upper Midwest into
this evening. This system will bring widespread showers and a line
of strong to severe thunderstorms to the local waters this afternoon
and into early tonight. The main severe weather hazards will be wind
gusts to or in excess of 50 knots, large hail in excess of 1 inch,
and possibly a spin up waterspout. The best potential for severe
thunderstorms will exist across the southern Lake Huron basin,
including Saginaw Bay, as well as Lake St. Clair, and western Lake
Erie.

Outside of erratic winds and waves associated with thunderstorms,
low waves will prevail into early next week. Moderate southeasterly
winds will prevail through tonight with gusts generally under 20
knots. Unsettled weather will then prevail through early next week
as the low pressure system slowly meanders across the region with
winds gradually backing more northerly with time.

&&

.HYDROLOGY...

Numerous to widespread showers and thunderstorms will track eastward
across the state late this afternoon and evening. The main line of
storms will move out by around 10pm, but additional scattered showers
are likely to continue overnight. High environmental moisture
content will enable thunderstorms to produce heavy rainfall rates,
though storm motion of 35 to 45 mph should prevent prolonged heavy
rain at a given location. Storm total rainfall amounts through
tonight are forecast to range from 0.75 to 1.25 inches with localized
totals in excess of 1.50 inches possible. The potential for
widespread flooding is limited by the rapid motion of the storms
combined with the recent dry pattern over the area during the past
couple months. However minor urban flooding and flooding of smaller
streams will be possible.

The low pressure system stalls over the central Great Lakes Monday
and Tuesday leading to additional widespread showers with a chance
for non-severe thunderstorms each day. Additional rainfall amounts
of 0.25 to 0.75 inches are possible during this phase of the event.
Dry weather returns by Wednesday and holds through Thursday.

&&

.PREV DISCUSSION...
Issued at 234 PM EDT Sun Jun 25 2023

AVIATION...

A large upper level low pressure system and associated absolute
vorticity maximum will push into Southeast Michigan late today and
Monday. Instability will develop this afternoon in advance of the
low leading to a period of numerous to widespread thunderstorms
across Southeast Michigan. Storms are expected to organize into a
bow echo and track across the forecast area primarily between 22-
01Z. Did include a tempo group for +TSRA in IFR visibility
restrictions. Will reexamine prevailing cig heights overnight, but a
period of MVFR with potential IFR low ceilings may be possible. Cold
midlevel air within large upper level low and daytime heating will
allow instability to build on Monday. Scattered showers and isolated
thunderstorms will be possible after 11Z Monday.

For DTW...A line of thunderstorms is expected to track through
Southeast Michigan this evening between 22-00Z. Strong wind gusts
exceeding 40 knots will be possible with the storms.

 DTW THRESHOLD PROBABILITIES...

* Medium to high for ceilings aob 5kft roughly 22z-01z Sunday. High
  by Monday morning.

* Medium to high for thunderstorms impacting terminal roughly 22z-
  01z today.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...TF
MARINE.......IRL
HYDROLOGY....TF
AVIATION.....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 25, 9:28 AM EST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1028 AM EDT Sun Jun 25 2023

MIZ047-053-060>063-068>070-075-076-082-083-261430-
Midland-Saginaw-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-
Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1028 AM EDT Sun Jun 25 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a Slight Risk of severe thunderstorms late this afternoon
and this evening, mainly from 4 PM to 10 PM. Storms developing in
the Midwest and western Great Lakes are expected to grow into a line
with north to south orientation before entering SE Michigan. This
makes damaging wind gusts of 60 mph or greater the primary hazard as
storms move west to east at 45 mph. Large hail up to golf ball size
will be possible, and there is also a low risk for a weak tornado in
this type of thunderstorm complex. Storms are expected to exit SE
Michigan after 10 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated thunderstorm is possible Monday and Tuesday afternoon as
the parent low pressure system stalls over the region, however this
activity will not reach severe intensity.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately. Spotter
activation may be needed late this afternoon and this evening.

MIZ048-049-054-055-261430-
Bay-Huron-Tuscola-Sanilac-
1028 AM EDT Sun Jun 25 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a Marginal Risk of severe thunderstorms late this afternoon
and this evening, mainly from 5 PM to 10 PM. Storms developing in
the Midwest and western Great Lakes are expected to grow into a line
with north to south orientation before entering SE Michigan. This
makes damaging wind gusts of 60 mph or greater the primary hazard as
storms move west to east at 45 mph. Large hail up to golf ball size
will be possible, and there is also a low risk for a weak tornado in
this type of thunderstorm complex. Storms are expected to exit SE
Michigan after 10 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated thunderstorm is possible Monday and Tuesday afternoon as
the parent low pressure system stalls over the region, however this
activity will not reach severe intensity.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately. Spotter
activation may be needed late this afternoon and this evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-261430-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1028 AM EDT Sun Jun 25 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a Marginal to Slight Risk of severe thunderstorms late this
afternoon and this evening, mainly from 6 PM to 10 PM, with the
highest threat over Lake St. Clair and western Lake Erie. Storms
developing in the Midwest and western Great Lakes are expected to
grow into a line with north to south orientation before entering SE
Michigan. This makes damaging wind gusts of 50 knots or greater the
primary hazard as storms move west to east at 35 knots. There is also
a low risk for a weak waterspout in this type of thunderstorm
complex. Small hail and heavy rainfall are secondary hazards. Storms
are expected to become less organized while entering Lake Huron
before exiting after 10 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The low pressure system responsible for todays storms will stall over
the central Great Lakes Monday and Tuesday. Small Craft Advisories
may be needed Tuesday night and Wednesday as the system exits and
north wind develops over Lake Huron.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately. Spotter
activation may be needed late this afternoon and this evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

In the hours before

Special weather statement, Jun 25, 2:00 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
300 PM EDT Sun Jun 25 2023

MIZ047-048-053-252000-
Bay MI-Saginaw MI-Midland MI-
300 PM EDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of Bay, northwestern
Saginaw and Midland Counties through 400 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midland, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Midland around 305 PM EDT.
  Pinconning and Bentley around 345 PM EDT.

Other locations impacted by this storm include Mount Forest, Laporte,
Averill, Gordonville, Bombay, Hemlock, Crump, Poseyville, Willard and
Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4381 8444 4381 8437 4383 8436 4383 8417
      4400 8417 4400 8405 4391 8404 4391 8391
      4392 8390 4392 8387 4374 8391 4372 8390
      4339 8423 4364 8461 4366 8461
TIME...MOT...LOC 1859Z 211DEG 29KT 4361 8432

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, Jun 25, 3:02 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
402 PM EDT Sun Jun 25 2023

MIZ048-252030-
Bay MI-
402 PM EDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of northwestern Bay
County through 430 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pinconning, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Bay
County, including the following locations... Pinconning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4396 8404 4391 8404 4391 8391 4392 8390
      4391 8387 4374 8391 4373 8390 4364 8398
      4383 8417 4386 8417 4398 8410
TIME...MOT...LOC 2001Z 219DEG 21KT 4383 8394

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SF

The radar

The Detroit radar (KDTX), 118 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
June 25, 4:14 PM EST
Where
Lenawee County, 0.69 mi N of Hudson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.860, -84.350

Numerous large tree limbs reported down.

Thunderstorm Wind, Washtenaw

When
June 25, 5:02 PM EST
Where
Washtenaw County, 2.13 mi NNW of (Arb)ann Arbor Muni
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.250, -83.760

An eight inch large tree reported down on the road.

Thunderstorm Wind, Monroe

When
June 25, 5:04 PM EST
Where
Monroe County, 2.31 mi SSE of Lambertville
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.740, -83.610

Trees and wires reported down.

Thunderstorm Wind, Shiawassee

When
June 25, 5:11 PM EST
Where
Shiawassee County, 0.51 mi W of Owosso
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.000, -84.180

Trees reported down.

Thunderstorm Wind, Washtenaw

When
June 25, 5:22 PM EST
Where
Washtenaw County, 2.13 mi SSW of Whitmore Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.390, -83.760

Trees reported down.

Thunderstorm Wind, Washtenaw

When
June 25, 5:22 PM EST
Where
Washtenaw County, 0.86 mi NE of Whitmore Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.430, -83.740

Large tree blown down on the road.

Thunderstorm Wind, Wayne

When
June 25, 5:27 PM EST
Where
Wayne County, 0.69 mi N of (Yip)wilow Run Apt D
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.240, -83.530

Measured gust at Willow Run Airport.

Thunderstorm Wind, Wayne

When
June 25, 5:27 PM EST
Where
Wayne County, 1.23 mi NE of (Dtw)detroit Metro A
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.230, -83.330

Measured gust at Detroit Metropolitan Airport.

Thunderstorm Wind, Wayne

When
June 25, 5:33 PM EST
Where
Wayne County, 0.51 mi W of Dearborn Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.370, -83.290

Several small tree limbs down.

Thunderstorm Wind, Saginaw

When
June 25, 5:35 PM EST
Where
Saginaw County, St Charles
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.300, -84.150

Trees reported down.

Thunderstorm Wind, Wayne

When
June 25, 5:35 PM EST
Where
Wayne County, 0.86 mi SW of Allen Park
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.240, -83.230

Large tree blown on house.

Thunderstorm Wind, Wayne

When
June 25, 5:35 PM EST
Where
Wayne County, 1.23 mi SW of Inkster
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.270, -83.290

Trees reported down.

Thunderstorm Wind, Wayne

When
June 25, 5:35 PM EST
Where
Wayne County, 1.72 mi NW of Dearborn
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
42.340, -83.270

Trees reported down.

Thunderstorm Wind, Wayne

When
June 25, 5:35 PM EST
Where
Wayne County, 1 mi SW of Dearborn
Measured
59 kt (68 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.311, -83.265

Multiple trees downed, uprooted, and snapped. Several large tree limbs downed as well with some falling onto a home.

Thunderstorm Wind, Oakland

When
June 25, 5:43 PM EST
Where
Oakland County, 1.72 mi NW of Commerce
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.600, -83.500

Numerous trees reported down.

Thunderstorm Wind, Oakland

When
June 25, 5:45 PM EST
Where
Oakland County, 1.02 mi W of Bloomfield Hills
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.580, -83.250

Trees reported blown down.

Thunderstorm Wind, Wayne

When
June 25, 5:45 PM EST
Where
Wayne County, 2.46 mi NE of Highland Park
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.420, -83.130

Large tree was blown down onto a car at Detroit Golf Club.

Thunderstorm Wind, Oakland

When
June 25, 5:47 PM EST
Where
Oakland County, 1.02 mi E of Orchard Lake Vlg
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.550, -83.310

Large tree down on road, along with many tree limbs.

Thunderstorm Wind, Oakland

When
June 25, 5:51 PM EST
Where
Oakland County, 1.02 mi E of Drayton Plains
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.700, -83.350

Trees reported blown down.

Thunderstorm Wind, Macomb

When
June 25, 5:55 PM EST
Where
Macomb County, 1.02 mi E of Pleasant Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -83.050

A 14 inch diameter tree was reported down.

Thunderstorm Wind, Oakland

When
June 25, 6:08 PM EST
Where
Oakland County, 0.69 mi S of Stony Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.690, -83.120

Tree down on the road.

Thunderstorm Wind, Genesee

When
June 25, 6:09 PM EST
Where
Genesee County, 1.01 mi W of Clio
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.180, -83.740

Numerous wires down.

Thunderstorm Wind, Bay

When
June 25, 6:09 PM EST
Where
Bay County, 0.85 mi SW of Bay City
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.590, -83.890

Numerous trees and wires reported down through the county.

Thunderstorm Wind, Genesee

When
June 25, 6:14 PM EST
Where
Genesee County, Davison
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.030, -83.520

Numerous wires down on roads.

Thunderstorm Wind, Macomb

When
June 25, 6:20 PM EST
Where
Macomb County, 1.53 mi W of East Detroit
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -82.960

Tree reported down on the road.

Thunderstorm Wind, St. Clair

When
June 25, 6:55 PM EST
Where
St. Clair County, 0.86 mi NW of Port Huron
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
42.990, -82.430

Trees and wires reported down across St. Clair County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101679, 1101680, 1101681, 1101682, 1101683, 1101684, 1101690, 1101691, 1101685, 1101686, 1101687, 1101688, 1101689, 1103032, 1102903, 1102900, 1102902, 1101696, 1102897, 1101692, 1101695, 1101693, 1102901, 1101694, 1101697, 1102898.